I have been wondering the same thing... I've had lupus for the past 5 years and stopped taking all my medications about 2 years ago. I suddenly stopped one day, not saying this is okay, but i wonder what will happen to me since now my Lupus is going untreated. I'm also concerened because I am in remission so will it come out of remission 10 times worst (this is what my doctors have told me).
Good morning. When lupus was mentioned to me as a possibility, I went to the library & borrowed hardcovers: one by Dr. Daniel Wallace & another by Dr. Robert Lahita. I was stunned at the wide spectrum of problems possible in systemic lupus, ranging from mild constitutional (pain, fatigue, etc.) to severe organ-threatening (e.g., brain, kidneys, heart, lungs, liver, etc.)
Maybe some of us with limited problems WANT TO THINK that we have a "natural range", one we wouldn't exceed even if we stopped our meds cold? I'd LIKE to think that for myself, but, frankly, I don't. I honestly don't think there ARE any "100% guarantees" possible in this condition.
Jbaby, I'm really curious, why did you stop your meds? (You do NOT have to answer that, if you don't want to.) Best wishes to you both, from Vee
P.S. I've met people with CNS lupus; also, two people who've had kidney transplants. Heart-breaking. Really, truly.
I may be able in a round about way to shed some light on the subject. I was mis diagnosed for several several years, and began having Lupus symptoms as a child. I have had periods of remission off and on throughout, usually lasting 3 yrs. or less. As I have aged, those "good times" began to get farther apart and shorter in length. I went from having muscle/joint/bowel and skin issues in my teens to lung and kidney damage in my 20's (still undiagnosed/untreated) to having a life threatening "melt down" in my mid 30's involving many major organs and skin, muscle, joints........In retrospect, each go around with this monster while I was untreated was a little bit more severe than the last, the severity and length of each flare increasing steadily. Now that I am medicated, I feel better, but, I know I am far from "normal".......this upsets me because I think if I would have been treated, maybe I could have stayed ahead of this disease instead of having to play catch up now. Be careful, please.
VeeJ, well I stopped taking my medicine because I feel they cause more harm than good. They each are opposite to each other. If one pill made me really hungry the next would make me not want to eat at all. One would make me sleepy while the other had me hyper. It was hard as a teenager to deal with such complications. Then the prednisone...enough said. I gained so much weight and your peers can be harsh when they don't understand. It seemed better to not take the medicine at the time but now I'm becoming concerned as I get older. I've read of other people like myself and as they got older Lupus came back to them ten times worst.
Jbaby, I've taken only antimalarials, never steroids. But I do understand that almost all people develop side effects of some kind to steroids, which cannot have been easy for you.
FYI, Plaquenil, IF you are eligible*, is NOT known to promote weight change, etc. ( * People with major organ involvement are NOT eligible for Plaquenil alone; stronger drugs are needed.)
So why don't you just go in for a consult? Just talking can't hurt, right? Plus you'll find out where you stand now, which will help with your thinking. In any event, I'm glad you're giving this thought. Your time here on earth should be lived as well & wisely as possible, right? With my best wishes, Vee
VeeJ I've even taken Plaquenil. When I did tale my medicines i had to take about12 one day then 15 the next. It was more to it than just the side effects. But now I seem to be experiencing some problems. My stomach ahas been bothering me and the dr says it looks as if I have a protein buildup on my gallbladdar due to the Lupus. With that being said I'm ready to return to a rheumetologist. I was going to a great one in NY Presbyterian Childrens Hospital but they stopped taking my insurance and I'm also no longer a child so.... That was also discouraging, but Im looking for a good one like the dr I once had.
Jbaby - I've never heard of anyone taking more than 200 mg twice a day. That is what I have been taking now for 2 1/2 years. The benefits out-weigh any problems or side effects. I take one in the morning with breakfast and one with supper. I also take an anti-flamatory, Feldene once a day, with supper also. I just feel so much better I hope I never have to go off it!!
Jbaby, I'm guessing the 12 to 15 pills you were taking were NOT ALL PLAQUENIL, right? But whatever they were, you must have felt overwhelmed, from what you've written. Can't blame you, on the total, anyway. What the heck were they?
Where is your previous hospital, NY Presbyterian Children's? I grew up in PA (close to Pgh.) & have been trying to picture you geographically. I know there are many places in PA with fine reputations, and I'm hoping you're close to what's there & can find a good fit. Thinking of you & sending my best, Vee---still missing PA
hi all i some time go on breack from my meds becuase i get so tried of taking all of them all the time my docs get med at me but i tell them i need this breack for, i call it my vacation for meds.